A 50+ year old female presented with worsening hyperpigmentation on her face, progressing over the last 8-10 years. She started using an unknown topical product from her home country in Africa, ingredients unknown. There was a significant language barrier, limiting a more thorough history. Her exam also revealed post-inflammatory hyperpigmentation on her arms and acanthosis around her neck. She requested a biopsy; pathology and clinical photos below.
What is the causative agent of her facial dyspigmentation?
DIAGNOSIS & CASE SUMMARY:
Topical use of Hydroquinone.
The biopsy shows a normal epidermis. In the dermis there are sharp edged banana and crescent shaped yellow –brown colored structures with surrounding lymphocytes and macrophages consistent with exogenously induced hydroquinone deposition in the skin. The histologic features in endogenous production secondary to Alkaptonuria are nearly identical. Macrophages are more often present in exogenously-induced deposition, particularly that caused by topical use of hydroquinone based bleaching creams.
We communicated the diagnosis and causative agent to the patient, and counseled her to stop her bleaching cream. Exogenous ochronosis is a difficult disease to treat, but success has been found with CO2 lasers, dermabrasion and Q-switched 755-nm alexandrite laser treatments. Discontinuation of topical hydroquinone is vital to improvement.
We advised her to see her PCP and have labs drawn at her next appointment to include HGA levels.
Since then, this patient has not returned for follow-up.